Hail, Llano
- When
- June 3, 5:05 PM CST
- Where
- Llano County, 2.76 mi N of Castell
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.740, -98.950
A thunderstorm produced ping pong ball size hail along Hwy 29 north of Castell.
Thunderstorms developed along a surface trough in Central Texas and moved across the northern portion of South Central Texas. Some of these storms produced damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along a surface trough in Central Texas and moved across the northern portion of South Central Texas. Some of these storms produced damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 3, 12:49 PM CST, 4 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 149 PM CDT Sat Jun 3 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Sunday night) Issued at 148 PM CDT Sat Jun 3 2023 Weather across the area at the present time is relatively quiet. This morning started out cool and dry in the wake of the overnight MCS, but dewpoints have creeped back into the 60s and 70s with temperatures in the 80s. Skies remain partly cloudy with light southerly winds in place. Convection chances late this afternoon and tonight remain a low confidence forecast, but it appears there are two main areas to watch for possible development and movement into the CWA. The first is activity west of the Rio Grande that should initiate after 4 pm. There will be a window for this activity to congeal into a complex and become cold pool dominate and progress into the western counties. Latest runs of the HRRR show this most likely happening in the southwestern CWA near Maverick, Dimmit, and Zavala County after 7-8 pm before likely moving into the CRP CWA by 11 pm. With this potential MCS, there is the chance for some strong to severe winds and perhaps small hail as well. SPC has this general area in a Slight Risk of severe storms in the latest Day 1 outlook. The second area to watch will be possible development of showers and storms just north of the Hill Country around 7 pm. The past few runs of the HRRR are consistently showing this activity growing upscale into an MCS with the system moving into the Hill Country then into the I35 corridor after midnight. Will have to watch this, but have increased PoPs for this area tonight to 40-50 percent for now. Overall severe chances will be likely lower with this system but will have to monitor for possible winds. There is a marginal risk for this area in the Day 1 outlook. Lows tonight will likely be in the 60s across the area. For tomorrow, much of the forecast will be dependent on what happens tonight. If we get a large complex moving through the area after midnight, we will likely see less activity tomorrow afternoon with only scattered activity possible. Latest run of the NBM has 60-70 PoPs in the north tomorrow but has not picked up the overnight system yet. Toned PoPs tomorrow down a bit given the risk of the overnight system. Highs will be in the 80s for much of the area. Will keep 20 PoPs for much of the area tomorrow night. Lows will be in the 60s to near 70 once again. && .LONG TERM... (Monday through Saturday) Issued at 148 PM CDT Sat Jun 3 2023 Majority of the long term forecast consists of a northwesterly flow aloft as weak ridging establishes from Northern Mexico into the New Mexico region. The flow eventually looks to flatten toward later in the week and into next weekend. The precipitable water values over the region will remain within 1 standard deviation of normal for this time of year. The best rain and storm chances are expected to concentrate through early week and will continue to primarily be driven by mesoscale processes, like convective outflow and complex propagations. Locally heavy downpours are possible with convection through Tuesday night and this may result in the concern for some low end flooding at times. WPC continues to highlight much of the area under a level 1 of 4 risk for excessive rainfall through that time. While the better rain and storm chances decline into mid to late week, there could be enough lingering moisture and lift to allow the opportunity for low end PoPs of around 10 to 20 percent across the region. This includes the possible interaction with the sea breeze. Temperatures look to steadily warm through the long term back to near normal by the end of the week before trending slightly above the seasonable average into next weekend. Conditions will trend on the humid side as well with the modest low-level onshore east to southeast flow from off the Gulf of Mexico. However, if a convective complex at any time is able to advance across the region in any similar fashion as last night, then some cooler temperatures and a more refreshing feel within the air may result as the atmosphere would likely need some time to recharge on bringing back the warm and more humid airmass. && .AVIATION... (18Z TAFS) Issued at 1215 PM CDT Sat Jun 3 2023 Tranquil weather conditions prevail early this afternoon across the area with some low clouds forming near San Antonio. Most of the afternoon will remain quiet but we will be mainly watching two areas of convective development to potentially affect the terminals. The first is activity west of the Rio Grande should develop and possible affect DRT around 00-04z. Another area of activity of development in the Hill Country could evolve into a complex and affect the I35 sites around midnight. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 90 67 87 / 40 50 20 50 Austin Bergstrom Intl Airport 67 88 65 86 / 30 40 20 50 New Braunfels Muni Airport 68 88 65 86 / 30 40 20 50 Burnet Muni Airport 66 85 65 83 / 40 60 30 50 Del Rio Intl Airport 68 91 69 90 / 50 20 10 20 Georgetown Muni Airport 67 88 65 85 / 30 60 30 50 Hondo Muni Airport 67 88 66 86 / 40 30 20 40 San Marcos Muni Airport 67 88 65 86 / 30 40 20 50 La Grange - Fayette Regional 69 87 66 85 / 10 50 30 50 San Antonio Intl Airport 69 89 67 86 / 40 40 20 40 Stinson Muni Airport 69 89 68 87 / 40 30 20 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...29 Long-Term...Brady Aviation...29
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 148 PM CDT Sat Jun 3 2023 TXZ171>173-183>194-202>209-217>225-228-041900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 148 PM CDT Sat Jun 3 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a Level 1 out of 5 risk for severe storms across portions of the Rio Grande Plains, southern Edwards Plateau, Hill Country and I-35 corridor late this afternoon and tonight. A level 2 risk in in place for the Winter Garden region near Maverick County. Any severe storms that form will be capable of producing damaging wind gusts and large hail. In addition, locally heavy rainfall is possible with these storms. There is a Level 1 out of 4 risk for excessive rainfall that could lead to flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few storms could produce heavy rainfall Sunday through Tuesday. There is a Level 1 out of 4 risk for excessive rainfall that could lead to flooding during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Austin/San Antonio radar (KEWX), 145 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
A thunderstorm produced ping pong ball size hail along Hwy 29 north of Castell.
A thunderstorm produced wind gusts estimated at 75 mph that knocked down a few trees along Hwy 29 north of Castell. This storm also produced ping pong ball size hail.
A thunderstorm produced penny size hail.
A thunderstorm produced wind gusts estimated at 70 mph that broke a limb off of an Oak tree and snapped some smaller trees near the intersection of Duck Lake Dr. and Palos Verdes Dr. in Lakeway.
A thunderstorm produced penny size hail in Leander.
A thunderstorm produced wind gusts measured at 51 kts (59 mph) by the ASOS at Austin Bergstrom International Airport.
A thunderstorm produced wind gusts estimated at 65 mph that knocked down a tree. The downed tree blocked the westbound lane of Hwy 159 approximately five miles outside of La Grange.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110281, 1110282, 1110283, 1110284, 1110285, 1110286, 1110287.